Endocrine Abstracts (2006) 12 P40

Lipoatrophy can happen with any subcutaneous insulin

Saleh Farag Hussein, Philip Coates, Gill Green & Haron Siddique


University of Alfath, Tripoli, Libya.


Before the development of purified insulin in the 1970s, lipoatrophy was a common complication of insulin therapy (1–2). With the arrival of human insulin, lipoatrophy, becoming a rare problem in clinical practice.

Lipoatrophies are considered an adverse immunological side effect of insulin therapy, and in some cases they are mediated by a local high production of tumour necrosis factor-α, which leads to a dedifferentiation of adipocytes in the subcutaneous tissue.

Objectives

To present this rare complication to increase the awareness that this condition still can happen even with analogue insulin like aspart.

A 65-year-old lady with late onset type1 diabetes for 18 months.

Was started on novomix 30, in January 2005.

On review in Jun 2006 her diabetes was perfectly controlled judged by her HA1c of 6.4% but there were two wasted areas on the upper part of her thighs at the injection sites.

On examination there were two areas 10×10 CM, symmetrically situated lipoatrophic areas involving the antero-laterl aspects of the upper regions of her thighs, clearly related to her injection sites.

Discussion

Lipoatrophy is rarely seen in practice with analogue insulin and to our knowledge this side effect was not reported so far with biphasic aspart. The management of this condition remained unsatisfactory but ranges from changing injecting sites, changing insulin type (perhaps now to Exubera), to local injections of steroids (2,3).

1. Hulst SG. Treatment of insulin lipoatrophy. Diabetes 1976 25 1052–1054.

2. Reeves WG & Tattersall RB. Insulin induced lipoatrophy: evidence for an immune pathogenesis. Br Med J 1980 280 1500–1503 [Medline].

3. Atlan-Gepner C. Insulin-induced lipoatrophy in type I diabetes: a. Diabetes Care 1996 19 1283–1285 [Abstract].

Article tools

My recent searches

No recent searches.

My recently viewed abstracts